Printer Friendly

Researchers Find Cause of Severe Allergic Reaction to Cancer Drug.

Clinicians have been perplexed by the fact that some patients given the drug cetuximab -- an immune-based therapy commonly used to treat persons diagnosed with head and neck cancer, or colon cancer -- have a severe and rapid adverse reaction to the drug. Sometimes the reaction includes anaphylaxis, a life-threatening condition characterized by a drop in blood pressure, fainting, difficulty breathing, and wheezing. Now researchers funded by the National Institute of Allergy and Infectious Diseases (NIAID), part of the National Institutes of Health, have discovered that specific pre-existing antibodies cause the severe reaction to the drug.

To read the full text of this article, click here: http://www.nih.gov/news/health/mar2008/niaid-12.htm
COPYRIGHT 2008 National Institutes of Health
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:National Institutes of Health: News and Events
Date:Mar 13, 2008
Words:159
Previous Article:Survey Shows Americans Lack Critical Facts about Maintaining Eye Health.
Next Article:Modified Virus Vaccine Shows Promise in Mouse Model of Breast Cancer.
Topics:


Related Articles
Food allergy: analyzing fatal reactions.
Is penicillin-allergy rate overstated?
Mice reveal new, severe form of allergy.
Chemical stops allergic reaction in tests. (Immunology).
Antibody treatment stifles peanut reactions. (Tough Nut Is Cracked).
Why apple allergen survives processing.
Scientists unveil 'allergy gene'.
Novel drug target for severe allergic reactions identified.

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |